Can Drugs Cause Depression – Organic Mood Syndrome
According to American Psychiatric Association, severe depression caused by drugs should be called as Organic Mood Syndrome.
There are several such drugs which can cause depression. They are either ordered by doctors or taken without consulting them. It is important to notice that though the list of these drugs is long, there are very few clear evidences relating these drugs to depression directly. For example it is widely believed that the drug Reserpine can cause depression. But there is no scientific evidence to support this belief. However, researchers are found to be united in believing that the topic of drug-induced depression is very important subject to study clinically and scientifically. Clinically, ill patients are given different types of medicines. They undergo several mental and social stresses too. Especially, hospitalized patients experience such states in extreme. For them the possibility of the medicines and the environment to cause depression is very high. Understanding how a particular drug causes a specific disorder of depression helps in inventing more effective medicines to treat them.
Some of the Drugs known to cause Organic Mood Syndrome are:
- Anabolic steroids
- Bismuth nitrate
- Cis-retinoic acid
- H-2 blockers (cimetidine, ranitidine)
- Methylxanthines (caffeine, theophylline)
- Thiazide diuretics
Relation Between Drugs and Depression:
Research studies do not report of any clear relationship between drugs and depression. They do not complete rule out any such possibilities either. Depression is mostly treated as a side effect of most of the drugs until now. However, there are some evidences which report that people who have depression in their family history, are more prone to drug-induced depression. Doctors come across many patients of depression who take drugs. When it comes to naming one drug as the cause of their depression, doctors make judgements which are not based on scientific evidences. The ability of a drug to cause depression is one of the several factors the doctor should keep in his mind before deciding on the continuation of the drug. He should be aware of the benefits and the potential risks associated with the drug. A decision has to be made after properly weighing these factors.
When a patient is suspected of drug-induced depression is advisable to undergo a through psychiatric check up firstly. Then, a record is to be maintained to understand how the drug taken, has caused depression (Organic Mood Syndrome), over the time. If it is found that the symptoms of depression are reduced after stopping the intake of drug, then alternative treatment procedures should be taken up. However, stopping few drugs altogether can be harmful to health. Moreover the alternative treatment procedures may not be as effective as the original drug. In such cases, using the original drug despite its side effects can be recommended for some patients only.